MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTXSFT0204
Medical Device Problem Codes Migration (4003); Premature Separation (4045)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); Foreign Body In Patient (2687); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/30/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the right middle cerebral artery (mca) aneurysm at the bifurcation using penumbra smart coils (smart coil), benchmark 6f 071 delivery catheter (benchmark), and non-penumbra microcatheter.During the procedure, the physician placed a smart coil in the aneurysm using the microcatheter and benchmark.The physician then inserted another smart coil into the microcatheter and while advancing the coil, the tip of the microcatheter began to kickback out of the aneurysm.It was reported that the physician slightly retracted smart coil and then decided to remove the smart coil.Therefore, the hospital technician grabbed the detachment zone of the smart coil and began to retract the proximal end of the smart coil out from the microcatheter and back into its introducer sheath.While the hospital technician was attempting to remove the smart coil, the physician performed a fluoroscopy and noticed the smart coil had unintentionally detached.Consequently, the smart coil had migrated out of the microcatheter and into the m3 and m4 segment of the mca.The physician removed the pusher assembly of the smart coil and attached a syringe to the microcatheter in an attempt to aspirate the detached smart coil into the sl-10; however, it was unsuccessful.The smart coil continued to migrate further into the m3 and m4 segment and came to a stop distally in the m3 and m4 segment.The detached smart coil was left in the patient.The physician decided to end the procedure at this point.It was also reported that the detached smart coil did not cause an obstruction to the flow in the vessel.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note that the following section was inadvertently missed on the initial mfr report and is being included on this follow-up #01 mfr report:3005168196-2020-01862.
 
Additional Manufacturer Narrative
Results: the pet lock was separated on the proximal end of the pusher assembly and the pull tube was retracted.The pusher assembly was kinked in multiple locations within the packaging hoop and was unable to be removed.The embolization coil was detached from the pusher assembly and not returned for evaluation.Conclusions: evaluation of the returned smart coil revealed that the pet lock was separated on the proximal end of the pusher assembly.If this occurs, the pull wire will retract out of the pusher assembly ddt and the embolization coil will detach.This damage may be a result of the reported technician grabbing the detachment zone of the smart coil during retraction.Further evaluation revealed that the pusher assembly was kinked in multiple locations throughout its length within its packaging hoop.This damage was incidental to the reported complaint and was likely a result of the returned condition.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key10766576
Report Number3005168196-2020-01862
Device Sequence Number3261730
Product Code HCG
UDI-Device Identifier00814548015286
UDI-Public00814548015286
Combination Product (Y/N)Y
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/30/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/05/2025
Device Model Number400SMTXSFT0204
Device Catalogue Number400SMTXSFT0204
Device Lot NumberF98692
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/05/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 09/30/2020
Supplement Date Received by Manufacturer01/14/2005
11/18/2020
Initial Report FDA Received Date10/30/2020
Supplement Report FDA Received Date10/31/2020
12/16/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age45 YR
Patient Weight73
Date Report Sent to FDA01/01/2005